Drug-Induced Hematologic Disorders

Drug-Induced Hematologic Disorders is a topic covered in the Pocket ICU Management.

To view the entire topic, please or purchase a subscription.

Anesthesia Central is an all-in-one web and mobile solution for treating patients before, during, and after surgery. This collection of drug, procedures and test information is derived from Davis’s Drug, MGH Clinical Anesthesia Procedures, Pocket Guide to Diagnostic Tests, and MEDLINE Journals. Explore these free sample topics:

Anesthesia Central

-- The first section of this topic is shown below --

First Things First (assess & treat for the following)

  • These side effects can occur in the marrow or systemically, and hematologic effects of drugs can be mediated by one or many factors.
  • Dysfunction can range in severity from mild to severe, and the clinical picture is variable.
  • Hemolysis is usually not severe, but life-threatening cases do occur, esp. in pts with comorbid conditions.
  • Some drug-induced disorders may occur weeks to years after use.
  • Suspect cephalosporin- or quinidine-induced hemolytic anemia if acute, severe hemolysis occurs with renal failure.
  • Diagnostic tests are not always specific; usually the diagnosis made with history, physical & removal of suspected drug.
  • Suspect drug-induced hemolytic anemia if:
    • Anemia, fevers, rash, renal failure develop when drug started
    • Hemolytic indices are seen:
      • Anemia, cytopenias
      • Reticulocytosis
      • Increased LDH
      • Decreased haptoglobin
    • Increased indirect bilirubin
    • Hemoglobinuria
  • Discontinue any new drug that may be responsible for a recent change in pt’s condition.

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: May 10, 2010